Skip to main content

Natural Awakenings North Central New Jersey

Are You Taking a Statin Drug to Lower Your Cholesterol?: The Need to Take Coenzyme Q10

Aug 31, 2013 02:36PM ● By Theresa Luu, M.D.

Statins are the world's most-prescribed class of medications. A staggering one in four Americans over the age of 45 now take cholesterol-lowering drugs such as Lipitor, Zocor Crestor, Pravachol, Mevacor, and others.  Statins are thought of as a “miracle drug” thatcan prevent heart attacks and strokes by its ability to reduce cholesterol counts and reduce inflammation.  

Statin users need to be aware of the risk of statin-induced coenzyme Q10 deficiency, which has been extensively researched in several published scientific studies.  [Statins work in the liver by blocking an enzyme pathway that leads to the production of cholesterol, but this is also the same pathway that your body uses to create coenzyme Q10.] [The ability of statin drugs to deplete CoQ10 has actually become probably the most widely known drug-induced nutrient depletion.]In fact, most of the negative side effects caused by statins are due to the way these drugs deplete the body of CoQ10. 

Coenzyme Q10 is a potent antioxidant and protects the body from free radical damage.  In addition, every cell in your body needs CoQ10 for energy production performed by the mitochondria.  Any organ or tissue that is lacking proper ability to produce cellular energycan be affected, whether it’s thelarge skeletal muscle of the body or a vital organ, like the heart, brain, and liver.  Therefore statin-induced CoQ10 depletion cause these common side effects:  muscle pain and weakness, inability to concentrate, depression, memory loss, impotence, weakened immune system, liver damage, heart failure, and now recently discovered, diabetes.

Statins are very effective in lowering one’s cholesterol level to protect against heart attacks and/ or stroke.  However, because the heart is the most active muscle in the human body, a decline in energy resulting from deficiency of CoQ10 will first affect the heart, causing serious weakening of the heart’s pumping power, leading to heart failure. In fact, now it is thought that a CoQ10 deficiency might be one of themain causes of the increase incidence of congestive heart failure in the United States.

Another serious side effect of statins caused by CoQ10 deficiency is muscle pain and weakness, called myopathy.  Any person on a statin who experience significant new muscle pain, weakness, or tenderness should let his or her doctor know, as it may be a sign of muscle damage.  Continuing to take the drug in spite of muscle damage can lead to rhabdomyolysis, in which the muscle cells burst, a potentially fatal condition. 

Fortunately, statin-induced CoQ10 deficiency is completely preventable with supplemental CoQ10. Taking CoQ10 [100-200mg per day] can restore normal levels of this nutrient in people who take statin drugs without reducing the drug’s effect on cholesterol levels or its anti-inflammatory properties.  In fact, starting both the CoQ10 supplement and the statin together can prevention depletion entirely. Supplementing with CoQ10 is the only way to protect yourself against these damaging side effects.

Theresa Luu, M.D, is a cardiothoracic surgeon who over the last several years has done extensive research in integrative and nutritional medicine and realizes the importance of nutritional support in her cardiac patients. She routinely uses several nutritional supplements in treating all of her cardiac surgery patients preoperatively and postoperatively and has seen improved outcomes. Dr. Luu is currently conducting clinical studies to further evaluate the positive effects of nutritional supplements in cardiac patients and has led the clinical formulation of the first multivitamin line, Replenish Multivitamins, developed to address DIND.

For more information, visit ReplenishVitamins.com.

Upcoming Events Near You

 

February 2020

  

 

Learn More About Natural Awakenings
Global Brief
Health Brief
2020 Editorial Calendar